Can Birth Control Pills Cause Depression?

Save
Can Birth Control Pills Cause Depression?
Can Birth Control Pills Cause Depression? (Image: http://www.depressionhelp.org.uk/)

Some women take birth control pills and have no negative side effects; other women are plagued with a whole host of problems, including depression. Do oral contraceptives actually cause depression? For some women the answer is "yes."

Statistics

Australia's Monash University, under the direction of Professor Jayashri Kulkarni from the University's School of Psychology, Psychiatry and Psychological Medicine (See References 1), undertook a study in which depression statistics among birth-control users and nonbirth-control users were compiled and compared. The results revealed the depression rating score of women who took the pill was 17.6 compared to 9.8 among women who did not take oral contraceptives. None of these women had a previous history of clinical depression and none had been on an anti-depressant medicine in the 12 months preceding the study.

More Results

In a survey conducted by Aphroditewomenshealth.com (See References), more than half (57 percent) of those responding said they suffered from mood swings and even more (63 percent) said they were irritable while on the pill. In addition, 65 percent said they suffered from crying jags while on the pill and 69 percent said they felt anxious and depressed while taking oral contraceptives.

Long-Term Use of Medications

According to Myhealthcollection.com (See References), long-term use of medications, such as blood pressure pills, sleeping pills and, sometimes, birth control pills can result in depression. Women are twice as likely as men to experience depression so it stands to reason that female hormones may play a part in depression. When a woman is taking oral contraceptives, she is introducing artificial hormones into her system, which trick her body into believing it is pregnant. This is achieved by inhibiting the normal fertility status of the woman. The pill contains synthetic estrogen and progesterone, which are hormones, according to Organizedwisdom.com (See References). It is possible this hormonal change can result in depression for some women, particularly those who might be predisposed to it.

Other Possible Outcomes

According to Womenshealthspecialists.org (See Additional Resources), some members of the medical community don't acknowledge that birth control pills can cause depression in some women. Birth-control pills also may cause headaches, nervousness, mood swings, breasts cysts and abnormal pap smears, notes Womenshealthspecialists.org. On the other hand, some woman who take the pills have no problems.

Depressed After the Fact

Some women report becoming depressed after they go off of the birth control pill.

References

Promoted By Zergnet

Comments

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!